FDA Announces Recall of Teething Tablets

Hyland’s teething tablets recalled for containing inconsistent amounts of belladonna

/ Author: 

(RxWiki News) Is your baby teething? Although you may be tempted to reach for a teething gel or tablet, you may want to think twice, according to the US Food and Drug Administration (FDA).

On Jan. 27, 2017, the FDA announced it had found inconsistent amounts of belladonna, a toxic substance, in some homeopathic teething tablets. In some Hyland's teething products, the amount of belladonna found was more than what the product claimed it contained.

According to the FDA, these teething tablets and gels that are labeled as homeopathic may pose a risk to your child. Because of this risk, the FDA recommended not using these products. In fact, the FDA advised consumers to dispose of these products if they had recently purchased them. 

The risks and concerns stemmed from a lack of knowledge of how infants and children younger than 2 would respond to belladonna, according to the FDA. The agency also noted that it had not studied whether homeopathic teething products were safe or effective and that it had therefore not approved them.

Now, the FDA is alerting consumers of the voluntary recall of all lots of Hyland’s Baby Teething Tablets and Hyland’s Baby Nighttime Teething Tablets, which are manufactured by Standard Homeopathic Company.

The company instructed consumers to contact the company if they have any of the products being recalled. The company can be reached at 1-800-991-3376 (Monday to Friday, 6 a.m. to 4 p.m. Pacific Time). 

In addition, the FDA advised consumers to contact their health care provider if they believe their infant has experienced any problems tied to these teething tablets. Seeking immediate medical attention is especially important if your infant experiences seizures, trouble breathing, extreme tiredness, muscle weakness, skin flushing, constipation, trouble urinating or agitation.

Health care providers and consumers are being advised to report any side effects seen with the use of these products to the FDA’s MedWatch Adverse Event Reporting program.

Speak with your doctor or pharmacist about safer alternatives for your teething baby.